Tennessee, 2006Damaging Wind in Tennessee, July 28, 2006
July 28, 2006 · NWS HUN · 1 event in 1 county or zone
Multiple bands of strong to severe thunderstorms developed during the afternoon hours ahead of an approaching upper level trough of low pressure. Many of the storms produce strong and damaging winds downing trees and power lines.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Multiple bands of strong to severe thunderstorms developed during the afternoon hours ahead of an approaching upper level trough of low pressure. Many of the storms produce strong and damaging winds downing trees and power lines.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 28, 1:47 PM CST, 1 hour 1 minute earlier.
Area forecast discussion, Jul 28, 1:47 PM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
247 PM CDT FRI JUL 28 2006
.DISCUSSION...
BUSY WEATHER UNDERWAY ACROSS THE TN VALLEY ALONG AND NEAR FAIRLY
SIGNFICIANT DIFFERENTIAL HEATING BOUNDARY. SB CAPES JUMPED TO
AROUND 4000 J/KG (LIS -6 TO -8) QUICKLY BY MIDDAY. 12Z SOUNDINGS
AND VWPS SHOW FAIRLY BRISK (AT LEAST FOR LATE JULY) LOW TO MID
LEVEL UNI-DIRECTIONAL FLOW. THIS PUMPED ENVIRONMENTAL PWATS ABOVE
1.5 INCHES THIS MORNING AS TROPICAL WARM CORE VORT MAX CRAWLS EAST
THROUGH THE MID SOUTH. THIS SPELLS MUCH NEEDED HEAVY RAINFALL. WE
HAVE HAD SOME MINOR STREET FLOODING THIS AFTERNOON AS SOIL NOT
VERY POROUS GIVEN ONGOING DROUGHT. FORECAST WILL REVOLVE AROUND
THIS WAVE WHICH ESSENTIALLY BECOMES ABSORBED BY THE NW FLOW WAVE
DROPPING INTO THE LOWER MO VALLEY.
ON THE VIS IMAGERY...THERE APPEARS TO BE A BREAK IN THE ACTION
WITH SOME CLEARING ACROSS N MS INTO SW TN. THIS LOOKS TEMPORARY
GIVEN ADDITIONAL DE-STABILIZATION NEXT FEW HOURS. MOISTURE
TRANSPORT AND CONVERGENCE IS ALSO AIDING ADDITIONAL CONVECTION
INTO SOUTHERN MO. WILL KEEP POPS FAIRLY HIGH TONIGHT...ESPECIALLY
N OF THE TN RIVER. AS THE MAIN VORT DROPS SE...8H-7H MOISTURE
TRANSPORT VECTORS VEER TO THE WEST...REMAINING ANCHORED ACROSS TN
AND N AL THROUGH SATURDAY. THIS AND CURRENT WEATHER UPSTREAM TO
OUR W IN AR/MO SUPPORTS THE UNUSUALLY HIGH MODEL POPS AND QPF ON
SATURDAY. ENSEMBLE GFS MOS HAS SUPPORTED THIS WETTER/COOLER TREND
THE LAST COUPLE OF RUNS. THIS MAY BE OVERDONE WITH RIGHT ENTRANCE
REGION OF LLJ SHIFTING E. WILL GO WITH HIGH CHANCE POPS SATURDAY.
THE SYNOPTIC PATTERN FORECAST DEPICTS A BUILDING MID U.S. UPPER
RIDGE THROUGH EARLY NEXT WEEK. TROPICAL AIRMASS APPEARS LOCKED
IN...WITH DAILY AFTERNOON AND EARLY EVENING CONVECTION POSSIBLE.
CHANCES DECREASE AFTER MONDAY. WILL GRADUALLY INCREASE TEMPS
THROUGH NEXT WEEK...FOLLOWING GFS ENSEMBLE MOS NUMBERS FAIRLY
CLOSELY.
&&
.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE 71 85 72 92 / 40 50 30 30
SHOALS 73 85 73 94 / 60 50 30 30
CULLMAN 71 86 73 91 / 40 50 30 30
FAYETTEVILLE 71 85 71 92 / 60 50 30 30
ALBERTVILLE 70 84 74 90 / 40 50 30 30
FORT PAYNE 70 85 72 91 / 40 50 30 30
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
KULA
Hazardous weather outlook, Jul 28, 10:51 AM CST, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1151 AM CDT FRI JUL 28 2006
ALZ001>010-016-TNZ076-096-097-290200-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
1151 AM CDT FRI JUL 28 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT...
AN UPPER LEVEL DISTURBANCE MOVING EAST THROUGH THE MID SOUTH WILL
INTERACT WITH TROPICAL MOISTURE AND INSTABILITY ACROSS THE REGION TO
PRODUCE NUMEROUS THUNDERSTORMS AND SHOWERS THIS AFTERNOON. THE
STRONGER STORMS WILL BE CAPABLE OF FREQUENT LIGHTNING...HEAVY
DOWNPOURS...AND GUSTY WINDS. THE THREAT FOR THUNDERSTORMS WILL
DIMINISH AFTER 7 PM.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
SCATTERED MAINLY AFTERNOON AND EARLY EVENING THUNDERSTORMS WILL BE
POSSIBLE THROUGH THE PERIOD.
.SPOTTER CALL TO ACTION STATEMENT...
FORMAL ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL IS UNLIKELY AT THIS TIME. HOWEVER...A FEW OF THE STRONGER
STORMS MAY REQUIRE A FEW STORM STORM REPORTS TO BE RELAYED.
KULA
In the hours before
Special weather statement, Jul 28, 1:49 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
249 PM CDT FRI JUL 28 2006
ALZ006-282015-
MADISON-
249 PM CDT FRI JUL 28 2006
...SIGNIFICANT WEATHER ALERT FOR MADISON COUNTY UNTIL 315 PM CDT...
AT 245 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR MOORES MILL TO
JUST EAST OF REDSTONE ARSENAL...MOVING EAST AT 20 MPH.
WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THESE STORMS. STREET FLOODING AND
FLOODING OF NORMAL FLOOD PRONE AREAS IS LIKELY WITH THIS LINE OF
STORMS.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
MAYSVILLE.
OWENS CROSSROADS.
HAMPTON COVE.
GURLEY.
CBD
Special weather statement, Jul 28, 1:56 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
256 PM CDT FRI JUL 28 2006
ALZ007-016-282030-
CULLMAN-MORGAN-
256 PM CDT FRI JUL 28 2006
...SIGNIFICANT WEATHER ALERT FOR CULLMAN AND MORGAN COUNTIES UNTIL
330 PM CDT...
AT 255 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM VALHERMOSO SPRINGS
TO JONES CHAPEL...MOVING SOUTH AT 20 MPH.
WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THESE STORMS. STREET FLOODING AND
FLOODING OF NORMAL FLOOD PRONE AREAS IS LIKELY WITH THIS LINE OF
STORMS.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
FLORETTE.
BALDWIN.
EVA.
CULLMAN.
BAILEYTON.
FAIRVIEW.
GOOD HOPE.
CBD
Local storm report, Jul 28, 2:01 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
301 PM CDT FRI JUL 28 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0233 PM TSTM WND GST 12 WSW HUNTSVILLE 34.66N 86.78W
07/28/2006 M60.00 MPH MADISON AL TRAINED SPOTTER
INSTANTANEOUS WIND GUST TO 75 MPH WITH AVERAGE WIND GUST
TO 60 MPH AT HUNTSVILLE INTERNATIONAL AIRPORT INTERMODEL
GROUP
0239 PM TSTM WND DMG MADISON 34.70N 86.75W
07/28/2006 MADISON AL AMATEUR RADIO
TREE DOWN BLOCKING MILL ROAD NEAR MOSS CHAPEL ROAD.
&&
DLLocal storm report, Jul 28, 2:12 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
312 PM CDT FRI JUL 28 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM TSTM WND DMG 5 W BOAZ 34.20N 86.24W
07/28/2006 MARSHALL AL PUBLIC
TREE AND SEVERAL LARGE LIMBS DOWN ACROSS HIGHWAY 168
BETWEEN BOAZ AND DOUGLAS
&&
DLSpecial weather statement, Jul 28, 2:13 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
313 PM CDT FRI JUL 28 2006
ALZ009-282100-
JACKSON-
313 PM CDT FRI JUL 28 2006
...SIGNIFICANT WEATHER ALERT FOR JACKSON COUNTY UNTIL 400 PM CDT...
AT 310 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTH OF WOODVILLE...OR 13 MILES WEST OF
SCOTTSBORO...MOVING EAST AT 25 MPH.
WINDS UP TO 45 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM. PONDING OF WATER AND
LOCALIZED STREET FLOODING IS LIKELY IN THE ALERT AREA.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
TRENTON.
LARKINSVILLE.
SCOTTSBORO.
HOLLYWOOD.
FACKLER.
PISGAH.
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
CBD
Special weather statement, Jul 28, 2:24 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
324 PM CDT FRI JUL 28 2006
TNZ096-097-282115-
FRANKLIN-LINCOLN-
324 PM CDT FRI JUL 28 2006
...SIGNIFICANT WEATHER ALERT FOR FRANKLIN AND EASTERN LINCOLN
COUNTIES UNTIL 415 PM CDT...
AT 320 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES WEST OF HUNTLAND...OR 14 MILES SOUTHEAST
OF FAYETTEVILLE...MOVING EAST AT 25 MPH.
WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
ELORA.
HUNTLAND.
MAXWELL.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.
CBD
Thunderstorm Wind, Franklin
- When
- July 28, 2:48 PM CST
- Where
- Franklin County, 2 mi W of Winchester
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.183, -86.150
Trees were blown down along Highway 50 from west of Winchester into downtown Winchester.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Illinois, July 28 to 31, 20064 deaths · 1 event
- Damaging Winds and Lightning Strike in New York, July 28, 20061 death · 1 injured · 52 kt wind · 5 events
- Heat in Pennsylvania, July 28, 20061 death · 1 event
- Hail and Damaging Winds in Michigan, July 28 to 29, 2006$817,000 · 4 in hail · 41 events
- Flooding and Hail in Massachusetts, July 28, 2006$304,000 · 50 kt wind · 18 events
- Flash Flooding in New York, July 28, 2006$450,000 · 5 events
- Flash Flood in New Mexico, July 28, 2006$240,000 · 1 event
- Hail and Damaging Winds in Georgia, July 28, 2006$205,000 · 50 kt wind · 4 events
- Damaging Winds in North Carolina, July 28, 2006$148,000 · 65 kt wind · 9 events
- Hail and Damaging Winds in North Carolina, July 28, 20062 injured · $55,000 · 1.75 in hail · 13 events
- Flash Flood in New Mexico, July 28, 2006$80,000 · 1 event
- Hail and Damaging Winds in South Carolina, July 28 to 29, 2006$70,000 · 1 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5520644.